Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 61, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 30, 2016, 2:35 PM EDT for Cumberland County, Franklin County, Huntingdon County, Pennsylvania. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2016, 2:35 PM EDT (18:35 UTC)
- Expired
- Jul 30, 2016, 3:30 PM EDT
- In force
- 55 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cumberland County, PA, Franklin County, PA, Huntingdon County, PA
The radar
The State College radar (KCCX), 83 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 3:27 PM EDT | TSTM WND DMG | Amberson, PA | TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 52 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 523 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1000 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted.
418
WUUS51 KCTP 301835
SVRCTP
PAC041-055-061-301930-
/O.NEW.KCTP.SV.W.0061.160730T1835Z-160730T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
235 PM EDT SAT JUL 30 2016
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN FRANKLIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
WEST CENTRAL CUMBERLAND COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
SOUTHEASTERN HUNTINGDON COUNTY IN CENTRAL PENNSYLVANIA...
* UNTIL 330 PM EDT.
* AT 234 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROCKHILL
FURNACE...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WILLOW HILL...DOYLESBURG...ROCKHILL FURNACE...ROXBURY...
ORBISONIA...THREE SPRINGS...SALTILLO...SHADE GAP AND SHIRLEYSBURG.
THIS INCLUDES THE PENNSYLVANIA TURNPIKE FROM MILE MARKERS 186 TO 208.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
INTENSE THUNDERSTORM LINES CAN PRODUCE BRIEF TORNADOES AND
WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IT IS BEST TO MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. THIS STORM MAY CAUSE SERIOUS INJURY AND
SIGNIFICANT PROPERTY DAMAGE.
&&
LAT...LON 4009 7791 4013 7805 4028 7806 4032 7772
4027 7770 4029 7767 4025 7767 4026 7764
4023 7765 4022 7764 4023 7760 4020 7761
4019 7760 4022 7756 4022 7753 4025 7748
4007 7747
TIME...MOT...LOC 1834Z 268DEG 16KT 4020 7796
HAIL...<.75IN
WIND...60MPH
$$
GRUMM1 follow-up statement
392
WWUS51 KCTP 301920
SVSCTP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
320 PM EDT SAT JUL 30 2016
PAC061-301929-
/O.CAN.KCTP.SV.W.0061.000000T0000Z-160730T1930Z/
HUNTINGDON PA-
320 PM EDT SAT JUL 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HUNTINGDON COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 4009 7785 4023 7774 4029 7767 4025 7767
4026 7764 4023 7765 4022 7764 4023 7761
4020 7761 4019 7760 4022 7756 4022 7753
4025 7748 4007 7747
TIME...MOT...LOC 1919Z 268DEG 16KT 4021 7769
$$
PAC041-055-301930-
/O.CON.KCTP.SV.W.0061.000000T0000Z-160730T1930Z/
FRANKLIN PA-CUMBERLAND PA-
320 PM EDT SAT JUL 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR NORTHEASTERN FRANKLIN AND WEST CENTRAL CUMBERLAND COUNTIES...
AT 319 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DOYLESBURG...
MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
WILLOW HILL...DOYLESBURG AND ROXBURY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
INTENSE THUNDERSTORM LINES CAN PRODUCE BRIEF TORNADOES AND
WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IT IS BEST TO MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. THIS STORM MAY CAUSE SERIOUS INJURY AND
SIGNIFICANT PROPERTY DAMAGE.
&&
LAT...LON 4009 7785 4023 7774 4029 7767 4025 7767
4026 7764 4023 7765 4022 7764 4023 7761
4020 7761 4019 7760 4022 7756 4022 7753
4025 7748 4007 7747
TIME...MOT...LOC 1919Z 268DEG 16KT 4021 7769
HAIL...<.75IN
WIND...60MPH
$$
EVANEGOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:25 PM EDT, 10 minutes earlier.
Area forecast discussion, Jul 30, 2:25 PM EDT, 10 minutes before
Area Forecast Discussion National Weather Service State College PA 225 PM EDT SAT JUL 30 2016 .SYNOPSIS... A plume of deep moisture on the west side of the subtropical ridge will produce showers and thunderstorms over the region into early Sunday. A weak trough will push the deep moisture to our east Sunday. Behind this system it will slowly dry out. A ridge building to our west early next week will work its way eastward producing some hot weather later in the week. This surge of warm air appears to be just ahead of what could be a real cold front and a real break from the warm weather we have had for the past month. && .NEAR TERM /UNTIL MIDNIGHT TONIGHT/... Radar shows several areas of rainfall over the region. An east-west band along the weak frontal boundary is over the northern tier counties. Some locally heavy rainfall in this boundary with 1-3 inches as it drifts slowly to the northeast this afternoon. There is a band moving across central regions which is producing 1-2 inches based on STA and MRMS data. To the east some scattered showers area ahead of this and another area of rain is to our west still. The air mass is very moist with 1-2SD above normal PW values and dew points in the east are in the 70s. Cores of heavy rain are possible. Along the northern tier counties dew points are still in the low to mid 60s. The HRRR implies these 3 features move slow east (northern band drifts northeast). The HRRRV1 and V2 imply that the stuff in central PA might develop into moderate to severe convection as it moves into southeastern areas. Some runs now show linear and possibly bowing segments this afternoon from Franklin County east. Areas under these bands could see moderate to heavy rainfall and embedded thunderstorms of course. Put moderate RW and thunder with heavy rain in the grids 17 to 03Z. && .SHORT TERM /MIDNIGHT THROUGH 6 PM SUNDAY/... The NCEP HRRRV2 appears to get 80 percent of the rain out of our area by about 0500 UTC. Rain should taper off west to east this evening and tonight with most of the steady rain to our east a few hours either side of midnight. The larger scale models still have moisture lingering and a slow drying trend. Thus they still produce afternoon convection and nearly all have some QPF. Kept PoPs lower than the model blends as they have a significant wet bias. But heating Sunday will likely produce at least a chance of showers and thunderstorms. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... Short-waves sweeps to the coast but broad upper level trough lingering across PA. The main trough axis lies through Central PA by 12z Monday and slowly progresses east through the day. With the trough and cyclonic flow aloft scattered showers/isolated thunderstorms are possible with best chances over the eastern counties in the afternoon. High pressure builds in Monday night and everything begins drying out. For Tuesday into Wednesday a sharp upper level ridge is to our west over the Great Lake region with the trough now off the coast, dry NW flow and surface high pressure across the region. Short-wave weakens the ridge into Thursday. ECMWF takes this south across Ohio into VA leaving PA dry. GFS is weaker and further north with some convection over the PA mountains which it moves east across PA through Thursday night. Stayed closer to the ECMWF solution with no POPs at this point. Both models agree on a more rigorous cold front dropping southeast toward PA on Friday. This will help surge the temperatures and humidity up ahead of it over central PA Friday. Right now the timing is such that late day convective storms will feed off the days heat and humidity and roll through late in the day into the overnight. Models bring the cold front southeast across PA overnight and then stall it near the Mason-Dixon Line for Saturday. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Showers and thunderstorms are slowly moving across central Pennsylvania and there is a weaker line of showers near the New York border. Showers and thunderstorms will lower ceilings and visibilities to IFR at times. Some of the storms in southern PA will have heavy rainfall at times with them. There could be some winds shear near the storms and the outflow from the storms. Overnight the rain and shower activity diminish. Rapidly in the 00 to 03 UTC range. But the moisture air with recent rainfall favors fog and patch dense fog in valleys. Lots of IFR after midnight. Fog burns to haze early Sunday mainly VFR and MVFR by mid-morning. Could be showers/thunderstorms in the afternoon Sunday. Far fewer than today. OUTLOOK... SUN- MON...Morning fog restrictions, then scattered showers and isolated thunder. TUE- WED...Mainly VFR, but with morning fog restrictions. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Grumm NEAR TERM...Grumm SHORT TERM...Grumm LONG TERM...Watson AVIATION...Grumm
Hazardous weather outlook, Jul 30, 3:07 AM EDT, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 307 AM EDT SAT JUL 30 2016 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-310715- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 307 AM EDT SAT JUL 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 30, 1:33 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 133 PM EDT SAT JUL 30 2016 PAZ026-301800- HUNTINGDON PA- 133 PM EDT SAT JUL 30 2016 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON COUNTY UNTIL 200 PM EDT... AT 132 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER TROUGH CREEK STATE PARK...MOVING NORTHEAST AT 10 MPH. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE. LOCATIONS IMPACTED INCLUDE... TROUGH CREEK STATE PARK AND MAPLETON. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4029 7811 4032 7816 4045 7812 4040 7792 TIME...MOT...LOC 1732Z 209DEG 10KT 4035 7811 EVANEGO
Special weather statement, Jul 30, 1:59 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 159 PM EDT SAT JUL 30 2016 PAZ026-301830- HUNTINGDON PA- 159 PM EDT SAT JUL 30 2016 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON COUNTY UNTIL 230 PM EDT... AT 159 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER DUDLEY...MOVING NORTHEAST AT 20 MPH. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE. LOCATIONS IMPACTED INCLUDE... DUDLEY...BROAD TOP CITY...SALTILLO...CASSVILLE AND ROCKHILL FURNACE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4020 7819 4031 7807 4024 7790 4017 7815 TIME...MOT...LOC 1759Z 230DEG 17KT 4020 7815 EVANEGO
Special weather statement, Jul 30, 2:27 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
227 PM EDT SAT JUL 30 2016
PAZ034-035-301900-
BEDFORD PA-FULTON PA-
227 PM EDT SAT JUL 30 2016
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FULTON AND BEDFORD
COUNTIES UNTIL 300 PM EDT...
AT 227 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CRYSTAL SPRINGS...MOVING EAST AT 25 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
BREEZEWOOD...CRYSTAL SPRINGS...FORT LITTLETON...HARRISONVILLE...
SALUVIA AND MCCONNELLSBURG.
LAT...LON 3992 7833 3998 7832 4007 7796 3992 7795
3984 7800
TIME...MOT...LOC 1827Z 263DEG 20KT 3995 7827
EVANEGOThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 1:33 PM EDT | Special Weather Statement | CTP | Huntingdon | 27 min |
| Jul 30, 1:59 PM EDT | Special Weather Statement | CTP | Huntingdon | 31 min |
| Jul 30, 2:18 PM EDT | Severe Thunderstorm Warning | CTP | Huntingdon, Juniata, Mifflin | 57 min |
| Jul 30, 2:27 PM EDT | Special Weather Statement | CTP | Fulton | 33 min |
| Jul 30, 3:30 PM EDT | Special Weather Statement | CTP | Franklin | 45 min |
| Jul 30, 3:36 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, Franklin | 39 min |
| Jul 30, 4:34 PM EDT | Areal Flood Advisory | CTP | Perry | 3 hr |
| Jul 30, 4:47 PM EDT | Special Weather Statement | CTP | Cumberland | 28 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.